Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 272, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2017, 5:44 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 14, 2017, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:46 PM CDT | HAIL 1.25 | Bird City, KS | QUARTER TO HALF DOLLAR SIZE HAIL IN TOWN. HAS BEEN HAILING FOR A HALF HOUR SO FAR. |
| Aug 14, 5:48 PM CDT | HAIL 1.25 | 1 S Bird City, KS | |
| Aug 14, 5:48 PM CDT | HAIL 1.25 | Bird City, KS | HAIL QUARTER TO HALF DOLLAR. 5FT GUTTER IS FULL OF WATER. |
| Aug 14, 5:54 PM CDT | HAIL 1 | 3 S Bird City, KS | TIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD, WITH DIME TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980
WUUS53 KGLD 142244
SVRGLD
KSC023-181-142330-
/O.NEW.KGLD.SV.W.0272.170814T2244Z-170814T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
444 PM MDT MON AUG 14 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Northeastern Sherman County in northwestern Kansas...
* Until 530 PM MDT/630 PM CDT/
* At 444 PM MDT/544 PM CDT/, a severe thunderstorm was located near
Bird City, or 14 miles east of St. Francis, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10141 3957 10140 3946 10139 3945 10171
3975 10167 3976 10141
TIME...MOT...LOC 2244Z 351DEG 19KT 3970 10154
HAIL...1.50IN
WIND...60MPH
$$
JRM1 follow-up statement
253
WWUS53 KGLD 142250
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
450 PM MDT MON AUG 14 2017
KSC023-181-142330-
/O.CON.KGLD.SV.W.0272.000000T0000Z-170814T2330Z/
Cheyenne KS-Sherman KS-
450 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
MDT/630 PM CDT/ FOR SOUTHEASTERN CHEYENNE AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...
At 449 PM MDT/549 PM CDT/, a severe thunderstorm was located 5 miles
south of Bird City, or 15 miles southeast of St. Francis, moving
south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Spotters have reported hail to half dollar
size around Bird City.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10141 3957 10140 3946 10139 3945 10171
3975 10167 3976 10141
TIME...MOT...LOC 2249Z 351DEG 19KT 3967 10153
HAIL...1.50IN
WIND...60MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:41 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 14, 3:41 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Goodland KS 241 PM MDT Mon Aug 14 2017 .SHORT TERM...(This evening through Tuesday) Issued at 236 PM MDT Mon Aug 14 2017 Across the Tri State region this afternoon...summer temperatures have returned to the area with locales currently seeing a range mainly from the mid 80s to the lower 90s...under mainly sunny/mostly sunny skies. SSE winds allowing for moist airmass with dewpts ranging from the mid 50s to the mid 60s. For the rest of the afternoon into the evening hours...increasing low level clouds expected from the west as a weak shortwave slowly works east from the NC Rockies. Some weak showers activity is currently working across the NC Colorado in tandem with the shortwave. Models do track the system out into the Plains Region later tonight and east of the CWA by Tuesday morning. Even after sunset...instability will remain over the region prompting the potential for some rw/trw...but below severe limits. Have continued trend of pops from previous shift keeping locales along and north of Interstate 70 seeing the best chances for precip. Overnight lows will be in the 60s. Have continued mention of patchy fog after midnight tonight to around 14z Tuesday. Going into Tuesday...similar airmass over the region as strong WAA on southerly flow will once again bring temps into the upper 80s to lower 90s. Models shift a stronger shortwave off the central Rockies northeast into the Plains Region. Convection is expected to begin by late afternoon and carry into the evening hrs. The approach of this system combined with the very unstable low level airmass will create the potential for severe wx. The SPC has the entire forecast area under a Slight Risk as a result. Large hail...damaging winds and even a few tornados are possible...especially along and north of the KS/NE border. With high PW values over an inch expected...locally heavy rainfall could bring about flash flooding issues to many locales. .LONG TERM...(Tuesday night through Monday) Issued at 238 PM MDT Mon Aug 14 2017 Tuesday night: 12Z model runs continue to show the potential for severe weather through the evening and even after midnight for much of the area. Model soundings show good severe weather parameters across the area, with the best dynamics along and north of the KS/NE border. 9Z SREF soundings for the McCook area show ample CAPE and 0- 6km bulk shear, but also have right arcing hodographs, strong SFC- 1km helicity, and PWATS over 1.75 inches. This means large hail, damaging winds, a few brief tornadoes, and heavy rainfall will be possible with any storms that form. Wednesday-Monday: After longwave trough traverses the area Wednesday, NW to zonal flow sets up aloft through Saturday. Upper level ridging on Sunday brings drier weather through Monday. Chance of showers and storms Thursday and Saturday evenings with the best chance of rain and storms coming Thursday night. Daytime highs warm through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1121 AM MDT Mon Aug 14 2017 For KGLD and KMCK...VFR conditions expected through the period. Slight chance of thunderstorms across the area this evening. Omitted mention of VCTS or VCSH due to lack of confidence in where storm formation would be, if any. Skies should remain clear and winds light and out of a southerly direction through the morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...SME AVIATION...SME
Hazardous weather outlook, Aug 14, 4:41 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Mon Aug 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible this afternoon east of the Colorado border. Large hail up to half dollar size and wind gusts of 60 MPH are possible with the strongest storms through the early evening. Due to the slow storm motion and heavy rainfall, localized flooding is possible with any storms that develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... An active pattern will continue to produce isolated to scattered thunderstorms each day across the forecast area. The next best chance for severe thunderstorms will be Tuesday afternoon and evening. Large hail and damaging winds are the primary threats along with the potential for localized heavy rainfall leading to flash flooding as storms move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 14, 4:04 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Goodland KS 404 PM CDT MON AUG 14 2017 KSZ002-142130- Rawlins KS- 404 PM CDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL 430 PM CDT... At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of McDonald, or 12 miles southeast of Benkelman. This storm was nearly stationary. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Rawlins County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3984 10115 3987 10138 4000 10141 4000 10119 TIME...MOT...LOC 2104Z 253DEG 2KT 3995 10134 JRM
Local storm report, Aug 14, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 14 N BIRD CITY 39.95N 101.53W
08/14/2017 M0.75 INCH CHEYENNE KS PUBLIC
&&
CLTLocal storm report, Aug 14, 5:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MCDONALD 39.79N 101.37W
08/14/2017 M1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
CLTSpecial weather statement, Aug 14, 5:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
436 PM MDT MON AUG 14 2017
KSZ001-013-142245-
Sherman KS-Cheyenne KS-
436 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM
CDT/...
At 435 PM MDT/535 PM CDT/, strong thunderstorm outflow was located 8
miles south of St. Francis, moving south at 35 mph.
Wind gusts up to 50 mph will be possible. These winds will occur
well away from the parent thunderstorm and will increase suddenly as
winds shift to the north.
Locations impacted include...
St. Francis and Wheeler.
LAT...LON 3967 10149 3937 10152 3947 10205 3964 10205
3989 10198
TIME...MOT...LOC 2235Z 020DEG 32KT 3966 10184
JRMLocal storm report, Aug 14, 5:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BIRD CITY 39.75N 101.53W
08/14/2017 M1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
CLTLocal storm report, Aug 14, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 W BIRD CITY 39.75N 101.55W
08/14/2017 E0.75 INCH CHEYENNE KS PUBLIC
DIME TO NICKEL SIZE HAIL AT THE BIRD CITY AIRPORT.
VISIBILITY IN THE HEAVY RAINFALL OF A QUARTER TO HALF A
MILE.
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:04 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
| Aug 13, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 47 min |
| Aug 13, 9:36 PM CDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 13, 9:43 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 62 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | GLD | Norton | 35 min |
| Aug 14, 4:04 PM CDT | Special Weather Statement | GLD | Rawlins | 26 min |
| Aug 14, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 27 min |
| Aug 14, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 14, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 46 min |
| Aug 14, 5:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| Aug 14, 5:36 PM CDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Aug 14, 5:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Aug 14, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 53 min |
| Aug 14, 6:58 PM CDT | Special Weather Statement | GLD | Cheyenne | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.